Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 28, 2021, 2:32 PM EDT for Harnett County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 2:32 PM EDT (18:32 UTC)
- Expired
- Jul 28, 2021, 3:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:58 PM EDT | TSTM WND DMG | 2 Sse Duncan, NC | FIRE DEPARTMENT REPORTS POWER LINES DOWN AT OAKRIDGE RIVER ROAD AND AVERY SPENCE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
469
WWUS82 KRAH 281832
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Wed Jul 28 2021
NCZ077-281900-
Harnett NC-
232 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 300
PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angier, or near Lillington. This storm was nearly stationary.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
LAT...LON 3538 7900 3557 7888 3552 7869 3550 7869
3550 7866 3547 7865 3545 7862 3540 7860
3539 7858 3536 7856 3535 7880
TIME...MOT...LOC 1831Z 009DEG 4KT 3547 7880
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 11:30 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 11:30 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1130 AM EDT Wed Jul 28 2021 .SYNOPSIS... An upper level and surface trough will cross central and eastern NC early today. Sinking and warming air and northwesterly flow, around sub-tropical high pressure over the central United States, will otherwise result through Thursday. A cold front will approach from the north Friday, then stall over southern NC Saturday. Another stronger cold front is expected to push into the region early next week, with cooling temps and a better chance of rainfall. && .NEAR TERM /THROUGH TONIGHT/... As of 1115 AM Wednesday... A mid/upper shortwave is currently moving across central NC, with a lee surface trough also in place. Behind the shortwave the flow aloft will turn NNW, resulting in lower PW values of 1 to 1.75 inches advecting into the area, evident from the dry air on water vapor imagery already moving into the NW Piedmont. Visible satellite shows an area of widespread low clouds over SE NC associated with a weak surface low off the SC coast, but as the low pulls NE the clouds will move out of the area and give way to mostly sunny skies this afternoon. In the far SE, PW values are still near or in excess of 2 inches, but SPC mesoanalysis shows the area of low-level moisture transport well offshore now, so only a stray light sprinkle is possible in Sampson County the next few hours. In the late afternoon and early evening, short-term model guidance continues to show clusters of showers and storms moving SSW along the eastern side of the lee trough, mainly along and east of US-1. This would be supported by surface heating resulting in plenty of instability in this region, with MLCAPE already at 1500-2000 J/kg. While the SPC does clip our far eastern counties in a marginal risk for severe storms, weak flow aloft and associated lack of shear, in addition to the drier air and subsidence aloft moving in from the NW, will limit the severe threat. Temperatures will reach the lower-to-mid-90s today, highest in the west where low-level thicknesses are greatest. However, this is also where dew points will be lowest. So the area of maximum heat indices will likely stretch from RDU down to FAY and MEB, where they could reach 100-103, with mid-to-upper-90s elsewhere. Low-level moisture trapped beneath dry air and subsidence aloft will likely result in the development of fog and low stratus again by early tomorrow morning on the eastern side of the lee trough. Lows will be in the upper-60s to lower-70s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 415 AM Wednesday... Northwesterly flow aloft, around a sub-tropical ridge that resulted in observed 500 mb heights within a decameter or two of all-time records over the cntl Great Plains last evening, will prevail over cntl NC this period. Remnant, convectively-enhanced or generated mid level vorticity maxima from upstream convection from Wed-Wed night, will consequently be directed sewd across the middle Atlantic. The strongest of these features will likely be directed to the north of cntl NC, along a frontal zone across the nrn middle Atlantic, where subsequent convective amplification will be most likely. At the surface, the Appalachian-lee trough will sharpen across the srn middle Atlantic and Carolinas, with an associated surface moisture gradient that will probably also sharpen owing to downslope flow maximized to its west. That downslope, and also subsidence on the ern periphery of the anomalous sub-tropical ridge over the cntl Plains and MS Valley, will also contribute to further surface warming. As such, afternoon temperatures are expected to range from lwr-mid 90s over the Coastal Plain, to mid-upr 90s over the Piedmont and Sandhills. Resultant heat index values should peak between 100- 105 F over all but the nw/nrn Piedmont, where upr 90s are forecast. A slight chance of convection seems most likely along and east of the lee trough and probably maximized over the nrn Piedmont, in closest proximity to the strongest MCVs. A steady 5-15 mph surface wind overnight will favor lows mostly in the lwr to middle 70s - slightly milder than Wed night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 240 AM Wednesday... Friday is expected to be the last of the 90s for a while. Increasing POP and lowering temps next week. A transition pattern will exist on Friday. A cold front will approach from the north. The timing of the front is in question as will be the chance of thunderstorms. Storms expected into Thursday night into VA and possibly northern NC will most likely lay down outflows that will affect convection development the next day. For now, it appears that the higher POP may end up being in the Sandhills and Coastal Plain Friday afternoon and evening. However, that will be determined in time. It still appears that the last of the high heat and humidity for a while will be Friday. Expect yet another hot day across much of the area especially in the south, where forecast highs are in the mid to potentially 90s and maximum heat indices of near 105 once again. Heat Advisories may need to be issued for at least the south Friday. Elsewhere, a trend to a bit cooler with increased clouds and chance of showers/thunderstorms Friday PM will likely keep temps down into the upper 80s to lower 90s in the NE. Lows Friday night 67-75. The major pattern change will come over the weekend into next week as a trough develops over the eastern U.S. The initial cold front should stall over southern NC Saturday. Thus, we will maintain a low chance of showers/storms, mainly in the south and east on Saturday. POPs begin to increase on Sunday as shortwave energy rotates around the base of the trough, and the next front (the main cold front approaches on Sunday into Monday). The higher POP should be in the south and east where the initial front stalls, and will be followed by the next front Monday. However, all areas will have at least chance POP for Sunday and Monday, with likely POP in the east and south. These POP will continue into mid-week, higher in the southeast and lower in the NW as the front stalls again SE. Temperatures will become cooler each day with increasing clouds, POP, and lowering heights aloft. Expect mid 80s to near 90 N to S Saturday, then 80s Sunday, and upper 70s to mid 80s N to S Monday. Lows will fall into the 60s next week, with some upper 50s around Roxboro and Henderson possibly by Wed AM. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 730 AM Wednesday... An area of LIFR ceilings and LIFR-MVFR visibility restrictions centered over nern SC and sern NC, including at FAY and in the vicinity of RWI, will lift and scatter/disperse to VFR by 14-15Z. Isolated to widely scattered storms will be possible through early this evening at RWI, FAY, and RDU, with this threat and probability best conveyed with a PROB30 group for thunder at this time. Maritime tropical low level moisture, characterized by surface dewpoints in the low-mid 70s F, will remain over the ern half of NC through tonight; and this will set the stage for the probable re- development of widespread LIFR-IFR conditions late tonight-Thu morning at FAY, RWI, and possibly RDU. Outlook: Widely scattered showers and storms will be possible Thu afternoon-night, as will low level wind shear conditions with the development of a 35-40 kt low level jet Thu night. Late night stratus will also again be possible primarily at FAY and RWI. Scattered to locally numerous showers and storms are then expected with the approach and passage of a pre-frontal trough and cold front Fri afternoon and evening, with the relative highest probability of occurrence over the srn half of cntl NC. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS/Badgett NEAR TERM...Danco SHORT TERM...MWS LONG TERM...Badgett AVIATION...MWS
Hazardous weather outlook, Jul 28, 2:28 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 228 PM EDT Wed Jul 28 2021 NCZ010-023>025-040-073>076-083>086-291830- Warren-Alamance-Orange-Durham-Chatham-Stanly-Montgomery-Moore-Lee- Anson-Richmond-Scotland-Hoke- 228 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. The combination of heat and humidity will yield heat index values between 100 and 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values between 100 and 105 degrees are expected again Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021-022-038-039-291830- Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph- 228 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heat index values in the mid 90s to near 100 degrees are expected this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values in the mid 90s to near 100 degrees are expected again Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-026>028-041>043-077-078-088-089-291830- Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne- Cumberland-Sampson- 228 PM EDT Wed Jul 28 2021 ...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. The combination of heat and humidity will yield heat index values between 100 and 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values between 100 and 105 degrees are expected again Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 28, 2:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Wed Jul 28 2021
NCZ077-281900-
Harnett NC-
232 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 300
PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angier, or near Lillington. This storm was nearly stationary.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
LAT...LON 3538 7900 3557 7888 3552 7869 3550 7869
3550 7866 3547 7865 3545 7862 3540 7860
3539 7858 3536 7856 3535 7880
TIME...MOT...LOC 1831Z 009DEG 4KT 3547 7880
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 43 min |
| Jul 28, 3:36 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 39 min |
| Jul 28, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wake, Wayne, Wilson | 63 min |
| Jul 28, 5:06 PM EDT | Special Weather Statement | RAH | Scotland | 54 min |
| Jul 28, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 47 min |
| Jul 28, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Sampson | 45 min |
| Jul 28, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 27 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.